Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 53, NWS Midland/Odessa, TX

December 12, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 12, 2020, 3:45 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Dec 13, 2020, 12:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2020, 3:45 AM CST (09:45 UTC)
In effect from
Dec 13, 2020, 12:00 AM CST
Expired
Dec 12, 2020, 2:04 PM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WWUS74 KMAF 120945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CST Sat Dec 12 2020

NMZ027-TXZ270-271-122145-
/O.UPG.KMAF.HW.A.0032.201213T0700Z-201213T1800Z/
/O.NEW.KMAF.HW.W.0054.201213T1700Z-201213T2200Z/
/O.NEW.KMAF.HW.W.0053.201213T0600Z-201213T1600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
245 AM MST Sat Dec 12 2020

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MST SUNDAY...
...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 3 PM MST SUNDAY...

* WHAT...For the first High Wind Warning, WEST winds 35 to 55 mph
  with gusts up to 70 mph expected.  For the second High Wind 
  Warning, NORTHEAST winds 35 to 55 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the first High Wind Warning, from 11 PM this evening
  to 9 AM MST Sunday.  For the second High Wind Warning, from 10 
  AM to 3 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of 
your home during the windstorm, and avoid windows. Use caution if 
you must drive.

&&

$$

NMZ029-033-122145-
/O.NEW.KMAF.HW.A.0033.201213T1300Z-201213T1800Z/
Northern Lea County-Central Lea County-
Including the cities of Tatum, Hobbs, and Lovington
245 AM MST Sat Dec 12 2020

...HIGH WIND WATCH IN EFFECT SUNDAY MORNING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Northern Lea and Central Lea Counties.

* WHEN...Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible.  Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation.  Fasten loose objects or shelter objects in a safe 
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
882 
WWUS74 KMAF 122004
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
204 PM CST Sat Dec 12 2020

NMZ027-TXZ270-271-131100-
/O.CAN.KMAF.HW.W.0053.201213T0600Z-201213T1600Z/
/O.EXT.KMAF.HW.W.0054.201213T0600Z-201213T2200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
104 PM MST Sat Dec 12 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO
3 PM MST SUNDAY...

* WHAT...Tonight through mid Sunday morning winds will be out of
  the west at 35 to 50 mph with gusts up to 70 mph expected.
  Beginning around mid morning, winds will become northerly at 35
  to 50 mph with gusts up to 70 mph expected. 

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 PM this evening to 3 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ029-033-131100-
/O.UPG.KMAF.HW.A.0033.201213T1300Z-201213T1800Z/
/O.NEW.KMAF.WI.Y.0023.201213T1600Z-201213T2100Z/
Northern Lea County-Central Lea County-
Including the cities of Tatum, Hobbs, and Lovington
104 PM MST Sat Dec 12 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 2 PM MST SUNDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Lea and Central Lea Counties.

* WHEN...From 9 AM to 2 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ028-034-TXZ045-050-059>063-067>070-075-273-274-277-278-131100-
/O.NEW.KMAF.WI.Y.0023.201213T1600Z-201213T2100Z/
Eddy County Plains-Southern Lea County-Gaines-Andrews-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Eunice, Jal, Seminole, Andrews, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, 
Fort Stockton, Pecos, Fort Davis, and Alpine
204 PM CST Sat Dec 12 2020 /104 PM MST Sat Dec 12 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 3 PM CST
/2 PM MST/ SUNDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 10 AM CST /9 AM MST/ to 3 PM CST /2 PM MST/ Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 12, 3:45 AM CST, 0 minutes earlier.

Area forecast discussion, Dec 12, 3:45 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CST Sat Dec 12 2020

.DISCUSSION...

WV imagery shows brief zonal flow aloft over West Texas and
Southeast New Mexico this morning, but only because the region is
between two troughs in a very progressive synoptic pattern.

The next upper trough is currently over ID, and will dig down
through the Rockies today, and arrive in eastern New Mexico at 12Z
Sunday.  Today, a weak front from the last trough will backdoor into
the area, resulting in afternoon highs a few degrees below
yesterday's, especially northeast.

As the next trough approaches eastern NM overnight, the NAM develops
a strong mountain wave signature over the Guadalupes, increasing
westerly flow through the mountains.  This should continue through
mid-morning Sunday.  Meanwhile, a strong cold front will be
barreling through the South Plains, and will move through the area
directly behind the trough.  Sfc pressure gradients along/behind
this front are forecast to be very tight, making for a blustery day
Sunday.  A wind advisory will be needed for much, if not most, of
the CWA.  Some areas could even briefly hit high wind criteria with
fropa.  For now, we'll put northern/central Lea County in a watch
for fropa Sunday morning.  For the Guadalupes, we'll issue a warning
for the first wind event, which will be pre-frontal westerlies, and
another for post-frontal winds.  Post-frontal high winds may only be
realized through KGDP, but two high wind warnings in one product for
the same area risks sowing enough confusion as is, so we'll keep
both warnings to the Guadalupes as a whole.  Also, gradients are
tight enough that winds will be up through the whole mtn range
regardless.  We'll hold off issuing advisories for now, as there's
still some areas where a high wind warning may be more appropriate,
and later shifts can pull those triggers.

Unfortunately, this looks to be a dry event, as the track of the
trough will keep precip to the north, except for the far NE, which
could see a brief spit of rain Sunday.  Sunday looks to be our
coldest day this forecast, w/most areas topping out in the 40s and
50s Sunday afternoon.

After a hard freeze area-wide Sunday night, temperatures attempt to
recover Monday, but another upper trough will move through the
Panhandles Monday night, bringing another shot of cold air into the
region Tuesday/Wednesday.  Weak ridging follows this trough,
w/temperatures rebounding to above-normal by Friday.  Yet another
trough arrives Friday night, bringing temps Saturday afternoon a
little closer to normal, although by this time, models differ quite
a bit in solutions.

Unfortunately, aside from the aforementioned rain in the extreme NE
Sunday, grids remain dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  43  51  25 /   0   0  10   0
Carlsbad                       64  37  49  22 /   0   0   0   0
Dryden                         70  43  64  30 /   0   0   0   0
Fort Stockton                  71  44  53  28 /   0   0   0   0
Guadalupe Pass                 58  35  43  26 /   0   0   0   0
Hobbs                          58  35  45  22 /   0   0   0   0
Marfa                          65  33  50  18 /   0   0   0   0
Midland Intl Airport           61  43  51  26 /   0   0   0   0
Odessa                         62  41  50  26 /   0   0   0   0
Wink                           65  37  52  23 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch Sunday morning for Central Lea County-Northern
     Lea County.

     High Wind Warning from 11 PM this evening to 9 AM MST Sunday for
     Guadalupe Mountains of Eddy County.

     High Wind Warning from 10 AM to 3 PM MST Sunday for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning from 11 PM this evening to 9 AM MST Sunday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Warning from 10 AM to 3 PM MST Sunday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

87/44
Hazardous weather outlook, Dec 12, 3:36 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
336 AM CST Sat Dec 12 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
336 AM CST Sat Dec 12 2020 /236 AM MST Sat Dec 12 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning will begin tonight for the Guadalupe and Delaware
mountains for strong westerly winds prior to a strong cold front
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds will flip from westerly to northeasterly over the Guadalupe
mountains, leading to high winds from that direction behind a cold
front. A High Wind Warning for those winds has been issued for Sunday
morning through the afternoon time frame.

A High Wind Watch is in effect for Sunday morning and afternoon for
Northern and Central Lea county in New Mexico for strong post frontal
winds out of the north.

Gusty winds near and into Wind Advisory criteria are expected for
much of west Texas behind the cold front on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:45 AM CSTHigh Wind WarningMAFCulberson38 hr
Dec 12, 2:04 PM CSTWind AdvisoryMAFAndrews, Brewster, Crane, Culberson, Ector, Gaines and 12 more28 hr
Dec 12, 3:45 AM CSTHigh Wind WatchMAFLea10 hr

Nearby

High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.